Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 29, NWS Dodge City, KS

May 11, 2014Ford County, Hodgeman County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 11, 2014, 6:40 PM CDT for Ford County, Hodgeman County, Kansas. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2014, 6:40 PM CDT (23:40 UTC)
Expired
May 11, 2014, 7:45 PM CDT
In force
65 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Ford County, KS, Hodgeman County, KS

The radar

The Dodge City radar (KDDC), 15 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 6:43 PM CDTHAIL 113 N Dodge City, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 2:38 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 267 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2327 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

858 
WUUS53 KDDC 112340
SVRDDC
KSC057-083-120045-
/O.NEW.KDDC.SV.W.0029.140511T2340Z-140512T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
640 PM CDT SUN MAY 11 2014

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN FORD COUNTY IN SOUTHWEST KANSAS...
  HODGEMAN COUNTY IN SOUTHWEST KANSAS...

* UNTIL 745 PM CDT

* AT 639 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTH OF
  DODGE CITY...AND MOVING NORTHEAST AT 35 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           WIND DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  JETMORE...HANSTON AND GRAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3773 10021 3778 10021 3817 9997 3819 9958
      3772 9998
TIME...MOT...LOC 2340Z 225DEG 38KT 3791 10001

HAIL...1.75IN
WIND...60MPH

$$

KRUSE
2 follow-up statements
008 
WWUS53 KDDC 120005
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
705 PM CDT SUN MAY 11 2014

KSC057-083-120045-
/O.CON.KDDC.SV.W.0029.000000T0000Z-140512T0045Z/
HODGEMAN KS-FORD KS-
705 PM CDT SUN MAY 11 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
FORD AND EASTERN HODGEMAN COUNTIES UNTIL 745 PM CDT...

AT 702 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF SPEARVILLE...AND MOVING NORTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
JETMORE...HANSTON AND GRAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3783 9989 3789 10002 3818 9986 3819 9958
TIME...MOT...LOC 0005Z 225DEG 38KT 3797 9981

HAIL...1.25IN
WIND...60MPH

$$

KRUSE
401 
WWUS53 KDDC 120024
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
724 PM CDT SUN MAY 11 2014

KSC057-083-120034-
/O.CAN.KDDC.SV.W.0029.000000T0000Z-140512T0045Z/
HODGEMAN KS-FORD KS-
724 PM CDT SUN MAY 11 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL FORD AND EASTERN
HODGEMAN COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3783 9989 3789 10002 3818 9986 3819 9958
TIME...MOT...LOC 0024Z 225DEG 38KT 3811 9963

$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:57 PM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, May 11, 2:57 PM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
257 PM CDT Sun May 11 2014

...Update to short term...

.SHORT TERM...(This evening through Monday)
ISSUED AT 254 PM CDT SUN MAY 11 2014

Abbreviated AFD due to ongoing warning operations.

From my mesoscale discussion at 1:53 PM...

(Convection already has developed by the same mesoscale assessments
still applies)

Special 18Z KDDC raob shows just a little bit of CIN remaining. Won't
be long before convection develops. Visible satellite imagery shows
increasing cumulus along the dryline/front. HRRR indicates thunderstorms
developing along the Highway 283 corridor in the 3-4 pm time range.
Right moving Bunkers shows propagation vectors northeasterly at 45 kt.
Initial threat will be large hail (up to 20! on the LHP using NAM thermodynamic
and kinematic variables) and damaging outflow winds. There is an small
window of tornadic opportunity between 7 and 9 pm as low level winds
back across central/south central-Kansas but all the big wedge/strong tornadoes
should remain across Nebraska/Iowa with just small spin ups/weak tornadoes
in our area, if possible.

Convection will depart the area tonight. Some light showers will be
possible on the backside of the departing wave. It will be windy post
frontal through tomorrow. Right now conditions look borderline for wind
advisory criteria.

.LONG TERM...(Monday night through Sunday)
ISSUED AT 122 PM CDT SUN MAY 11 2014

An upper level longwave trough will be moving across the Plains on
Tuesday but should be dry with the moisture pushed east of the area.
Colder temperatures will accompany this trough with overnight lows
on Monday night into the mid 30s and highs on Tuesday in the low to
mid 60s. Strong northwest winds will mix down to the surface with
winds of 15 to 30 mph and partly cloudy skies.

For Wednesday into Thursday, dry northwesterly upper level flow will
follow with highs slowly warming into the upper 60s and 70s.
Wednesday morning may be the coldest morning with light winds and
lows in the low to mid 30s.

For Friday and Saturday, a few showers and thunderstorms may form as
as some upper air disturbances in northwest flow aloft interact with
increasing upslope moisture. Lows will be in the 40s and highs
around 70 to 75.

On Sunday, of next week, upper level ridging is forecast with dry
and warmer temps around 80.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
ISSUED AT 1101 AM CDT SUN MAY 11 2014

VFR conditions through much of the TAF. Main exception is for KDDC/KHYS
this afternoon/eve, where convection could create temporary MVFR cigs in
heavy thunderstorm activity. Southerly winds 20-30 kt will become
northerly 15-28 kt in the wake of a fropa later tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  46  56  35  63 /  20  10   0   0
GCK  42  53  34  62 /  20  20   0   0
EHA  42  55  34  61 /  10  10   0  10
LBL  44  58  34  62 /  10  10   0  10
HYS  46  53  35  63 /  80  30   0   0
P28  56  63  40  66 /  80  20   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY until 8 PM CDT this evening FOR KSZ046-065-066-
078>081-088>090.

RED FLAG WARNING until 9 PM CDT this evening FOR KSZ074>076-
084>086.

&&

SHORT TERM...Sugden
LONG TERM...Kruse
AVIATION...Sugden
Hazardous weather outlook, May 11, 4:10 AM CDT, 14 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
410 AM CDT SUN MAY 11 2014

KSZ074>076-084>086-120915-
STANTON-GRANT-HASKELL-MORTON-STEVENS-SEWARD-
410 AM CDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FROM 1 PM CDT TO 9 PM CDT. SEE THE
LATEST FIRE WEATHER MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT THROUGH SATURDAY. IT
IS TOO EARLY TO DETERMINE IF SEVERE WEATHER IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ030-031-043>045-061>064-077-087-120915-
TREGO-ELLIS-SCOTT-LANE-NESS-HAMILTON-KEARNY-FINNEY-HODGEMAN-GRAY-
MEADE-
410 AM CDT SUN MAY 11 2014 /310 AM MDT SUN MAY 11 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...
SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL AND
EASTERN PORTIONS OF SOUTHWEST KANSAS LATE THIS AFTERNOON INTO THIS
EVENING AS A STRONG COLD FRONT PUSHES SOUTHEASTWARD ACROSS WESTERN
KANSAS. GOLF BALL TO TENNIS BALL SIZE HAIL AND DAMAGING WINDS IN
EXCESS OF 60 MPH ARE POSSIBLE...MAINLY EAST OF A WAKEENEY TO MEADE
LINE. TORNADOES ARE ALSO POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT THROUGH SATURDAY. IT
IS TOO EARLY TO DETERMINE IF SEVERE WEATHER IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING...MAINLY EAST OF A WAKEENEY TO MEADE LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ046-065-066-078>081-088>090-120915-
RUSH-PAWNEE-STAFFORD-FORD-EDWARDS-KIOWA-PRATT-CLARK-COMANCHE-
BARBER-
410 AM CDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL AND
EASTERN PORTIONS OF SOUTHWEST KANSAS LATE THIS AFTERNOON INTO THIS
EVENING AS A STRONG COLD FRONT PUSHES SOUTHEASTWARD ACROSS WESTERN
KANSAS. GOLF BALL TO TENNIS BALL SIZE HAIL AND DAMAGING WINDS IN
EXCESS OF 60 MPH ARE POSSIBLE...MAINLY EAST OF A WAKEENEY TO MEADE
LINE. TORNADOES ARE ALSO POSSIBLE WITH THE STRONGEST STORMS.

A WIND ADVISORY IS IN EFFECT FROM 11 AM CDT TO 8 PM CDT. SEE THE LATEST
WEATHER MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH SATURDAY. IT IS TOO EARLY
TO DETERMINE IF SEVERE WEATHER IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING...MAINLY EAST OF A WAKEENEY TO MEADE LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

32

In the hours before

Local storm report, May 11, 6:03 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
603 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             2 E DODGE CITY          37.76N 99.97W
05/11/2014  M1.50 INCH       FORD               KS   NWS EMPLOYEE

            MEASURED AT THE NWS OFFICE

&&

UMSCHEID
Local storm report, May 11, 6:19 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
619 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     TORNADO          4 S FRIZELL             38.11N 99.20W
05/11/2014                   PAWNEE             KS   STORM CHASER

            STORM CHASER REPORTED MULTIPLE VORTICES TO HIS SOUTHWEST
            AT THIS APPROXIMATE LOCATION.

&&

UMSCHEID
Local storm report, May 11, 6:22 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
622 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             6 ENE FELLSBURG         37.82N 99.08W
05/11/2014  E1.00 INCH       EDWARDS            KS   PUBLIC

&&

WHOVORKA
Local storm report, May 11, 6:32 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
632 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     TSTM WND GST     8 S CIMARRON            37.69N 100.35W
05/11/2014  M63 MPH          GRAY               KS   EMERGENCY MNGR

&&

SUGDEN
Local storm report, May 11, 6:35 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
635 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             5 ESE ASH VALLEY        38.25N 99.13W
05/11/2014  E2.00 INCH       PAWNEE             KS   TRAINED SPOTTER

            HAIL DIAMETER ESTIMATED AT 2.25 INCHES.

&&

WHOVORKA
Local storm report, May 11, 6:40 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
640 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             ST. JOHN                38.00N 98.76W
05/11/2014  E1.50 INCH       STAFFORD           KS   LAW ENFORCEMENT

&&

WHOVORKA

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:49 PM CDTSpecial Weather StatementDDCBarber56 min
May 10, 8:45 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt45 min
May 11, 2:50 AM CDTWind AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more22 hr
May 11, 3:48 AM CDTRed Flag WarningDDCGrant, Haskell, Morton, Seward, Stanton, Stevens16 hr
May 11, 2:39 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Hodgeman66 min
May 11, 3:02 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade58 min
May 11, 3:05 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush40 min
May 11, 3:12 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Pawnee, Rush63 min
May 11, 3:40 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Gray, Hodgeman, Pawnee65 min
May 11, 3:45 PM CDTSevere Thunderstorm WarningDDCEllis30 min
May 11, 3:55 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade65 min
May 11, 4:09 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush66 min
May 11, 4:26 PM CDTSevere Thunderstorm WarningDDCHodgeman, Pawnee, Rush64 min
May 11, 4:41 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Kiowa, Pawnee64 min
May 11, 4:46 PM CDTSevere Thunderstorm WarningDDCEllis44 min
May 11, 4:53 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Kiowa67 min
May 11, 5:18 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Trego57 min
May 11, 5:20 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush25 min
May 11, 5:40 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Pawnee, Rush65 min
May 11, 5:49 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Hodgeman56 min
May 11, 5:57 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pawnee, Pratt, Stafford63 min
May 11, 6:12 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman63 min
May 11, 6:12 PM CDTTornado WarningDDCPawnee33 min
May 11, 6:46 PM CDTTornado WarningDDCEdwards, Pawnee29 min
May 11, 6:49 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Pawnee, Rush56 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.